Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 23, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Nov 25, 2018, 3:24 AM CST for 9 counties in Kansas. It took effect at Nov 25, 2018, 6:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2018, 3:24 AM CST (09:24 UTC)
- In effect from
- Nov 25, 2018, 6:00 AM CST
- Expired
- Nov 25, 2018, 5:08 PM CST
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Harper County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sumner County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WWUS73 KICT 250924 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 324 AM CST Sun Nov 25 2018 ...Very Strong North Winds Today... KSZ092-093-252330- /O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/ /O.NEW.KICT.WI.Y.0023.181125T1200Z-181126T0000Z/ Sumner-Cowley- Including the cities of Wellington, Winfield, and Arkansas City 324 AM CST Sun Nov 25 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 6 PM CST this evening. * Winds...Northwest 25 to 40 mph with gusts up to 50 mph. * Timing...Through Sunday afternoon. * Impacts...Difficult driving, especially for high profile vehicles. Loose outdoor items and decorations may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ091-252100- /O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/ /O.NEW.KICT.WI.Y.0023.181125T1200Z-181125T2100Z/ Harper- Including the cities of Anthony, Harper, and Attica 324 AM CST Sun Nov 25 2018 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 3 PM CST this afternoon. * Winds...North 25 to 40 mph with gusts up to 50 mph. * Timing...Through Sunday afternoon. * Impacts...Difficult driving, especially for high profile vehicles. Loose outdoor items and decorations may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ067>069-082-083-251030- /O.CAN.KICT.WI.Y.0022.000000T0000Z-181125T2100Z/ Reno-Harvey-Butler-Kingman-Sedgwick- Including the cities of Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 324 AM CST Sun Nov 25 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. The wind advisory has been replaced with a winter weather advisory, due to expected very strong north winds and snow. $$ KSZ094>096-098>100-252330- /O.NEW.KICT.WI.Y.0023.181125T1500Z-181126T0000Z/ Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 324 AM CST Sun Nov 25 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 9 AM this morning to 6 PM CST this evening. * Winds...Northwest 25 to 40 mph with gusts up to 50 mph. * Timing...Mid-morning today through early evening. * Impacts...Difficult driving, especially for high profile vehicles. Loose outdoor items and decorations may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
207 WWUS73 KICT 252109 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 309 PM CST Sun Nov 25 2018 ...Very Strong North Winds Today... KSZ091-252215- /O.EXP.KICT.WI.Y.0023.000000T0000Z-181125T2100Z/ Harper- Including the cities of Anthony, Harper, and Attica 309 PM CST Sun Nov 25 2018 ...WIND ADVISORY HAS EXPIRED... Gusty winds will continue to gradually diminish into the evening hours. $$ KSZ092>096-098>100-260000- /O.CON.KICT.WI.Y.0023.000000T0000Z-181126T0000Z/ Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 309 PM CST Sun Nov 25 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...Through Sunday afternoon. * Impacts...Difficult driving, especially for high profile vehicles. Loose outdoor items and decorations may be blown around or damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
159 WWUS73 KICT 252308 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 508 PM CST Sun Nov 25 2018 KSZ092>096-098>100-260015- /O.CAN.KICT.WI.Y.0023.000000T0000Z-181126T0000Z/ Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 508 PM CST Sun Nov 25 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. Gusty northwest winds will continue to subside as we move through the evening and the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 25, 3:20 AM CST, 4 minutes earlier.
Area forecast discussion, Nov 25, 3:20 AM CST, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 320 AM CST Sun Nov 25 2018 .SHORT TERM...(Today through Tonight) Issued at 318 AM CST Sun Nov 25 2018 Forecast highlights...Snow and very strong north winds today. Blizzard to near-blizzard conditions likely this morning into the early afternoon for central/east- central Kansas. Snow accumulations of 4-8" across central and east-central Kansas...dusting to 3" southern Kansas. Forecast changes...Increased snow amounts and winds across the board. Expanded the blizzard warning to include most locations generally along/north of Highway 56. Expanded winter weather advisory further south for most locations generally along/north of Highway 54/400. Latest satellite/radar/observational trends in concert with short- term model suite continues to indicate an impressive storm system approaching from the northwest, which will only continue to strengthen through this morning. Strong lift within a developing TROWAL airstream aided by weak instability will likely produce a 3-6 hour period of intense snowfall rates of one inch per hour or greater this morning into the early afternoon across central/east- central Kansas and points north/northeast. Short-term guidance suggests the greatest combination of TROWAL residence time, lift and instability will be generally along/east of Highway 281 and along/north of Highway 56, where 4-8" is possible. Wouldn't be surprised to see a narrow band of greater than 8" track somewhere across Lincoln, Ellsworth, McPherson, Saline or Marion counties. The heavy snow coupled with strengthening north winds of 30-40 mph (with gusts to 50 mph) owing to a deepening surface cyclone, will likely produced blizzard to near-blizzard conditions in falling and blowing snow. Per model sounding mixing values, wouldn't be surprised to see some gusts greater than 50 mph through early afternoon, mainly along/west of the Flint Hills. Further south (generally along/south of Highway 50), residence time of lift will be shorter, although will likely still see 2-4 hours of light-moderate snow...with pockets of heavy snow this morning. Thinking 1-3" is possible generally between Highways 50 and 54/400, with amounts less than 1" generally south of Highway 54/400. Despite the lower snowfall amounts across south-central and southeast Kansas, drastically reduced visibilities are still likely at times in falling and blowing snow. Snow will end fairly abruptly from west to east late this morning and afternoon, with the sun likely even making a presence west of I-135 by mid- afternoon. Travel is strongly discouraged through at least early afternoon, especially across generally the northern half of Kansas. If you must travel, please ensure you have a winter survival kit in your vehicle. Kleinsasser .LONG TERM...(Monday through Saturday) Issued at 318 AM CST Sun Nov 25 2018 Due to the current storm system along with time constraints, did not make any significant changes to the forecast beyond today. Overall model consensus supports below normal temperatures first half of the week, with a return to near/above normal temperatures 2nd half of the week. Next chance of precipitation arrives Friday through the weekend. Forecast confidence remains low this far out, given the wide spread in model variability. Kleinsasser && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1130 PM CST Sat Nov 24 2018 An approaching cold front will bring a wind shift and much stronger winds to the area through much of the day on Sunday as a strong area of low pressure translates eastward across southern Kansas and lifts northeast across Missouri. Wind may peak in speed through the mid-late morning hours where speeds of 40-50 mph may be common across much of central and portions of south central Kansas. An area of snow will also develop across the area with the highest impacts expected across our central KS counties including the KRSL, KGBD and KSLN TAFs where blizzard conditions are likely. Snow and blowing snow will likely result in a period of IFR-LIFR especially between 11Z-15Z, possibly lingering longer in the KSLN area before large-scale forcing for subsidence arrives during the afternoon hours with rapid clearing/diminishing winds from west to east by early evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 40 21 42 24 / 90 0 0 0 Hutchinson 35 20 41 22 / 100 0 0 0 Newton 37 19 38 22 / 100 0 0 0 ElDorado 40 20 39 23 / 90 0 0 0 Winfield-KWLD 42 22 43 25 / 40 0 0 0 Russell 31 18 40 20 / 100 0 0 0 Great Bend 32 19 41 21 / 100 0 0 0 Salina 33 17 37 19 / 100 0 0 0 McPherson 35 18 39 20 / 100 0 0 0 Coffeyville 47 22 41 23 / 30 0 0 0 Chanute 44 21 38 22 / 60 10 0 0 Iola 45 20 36 21 / 70 20 0 0 Parsons-KPPF 46 21 40 22 / 40 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 6 PM CST this evening for KSZ094>096-098>100. Winter Weather Advisory until 6 PM CST this evening for KSZ068- 069-083. Blizzard Warning until 3 PM CST this afternoon for KSZ032-033- 047-048. Blizzard Warning until 6 PM CST this evening for KSZ049-051>053. Winter Weather Advisory until 3 PM CST this afternoon for KSZ067- 082. Winter Weather Advisory from 9 AM this morning to 6 PM CST this evening for KSZ070>072. Blizzard Warning until 3 PM CST this afternoon for KSZ050. Wind Advisory until 3 PM CST this afternoon for KSZ091. Wind Advisory until 6 PM CST this evening for KSZ092-093. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous weather outlook, Nov 24, 10:50 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1050 PM CST Sat Nov 24 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1050 PM CST Sat Nov 24 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Rain will change to snow generally northwest of Great Bend to Salina line late tonight, with light accumulations possible by dawn. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow, very strong winds and much colder air will impact the region on Sunday bringing blizzard conditions to portions of central Kansas. Accumulations of one to three inches are possible generally north of Highway 56, with locally higher amounts around 5 inches or more north of I-70. Most locations south of Highway 56 should see amounts less than one inch. Wind gusts up to 50 mph will be likely creating near white-out conditions in falling and blowing snow across the I-70 corridor. Hazardous travel is likely. Chances for a wintry mix of rain and snow could increase once again by late next week, although uncertainty remains high surrounding this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:44 PM CST | Blizzard Warning | ICT | Barton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more | 19 hr |
| Nov 25, 3:41 AM CST | Winter Weather Advisory | ICT | Allen, Butler, Greenwood, Harvey, Kingman, Reno and 2 more | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.